Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A property of a class of nonlinear difference equations


Author: F. T. Howard
Journal: Proc. Amer. Math. Soc. 38 (1973), 15-21
DOI: https://doi.org/10.1090/S0002-9939-1973-0309849-0
MathSciNet review: 0309849
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: Let $ g(n)$ be a rational function of $ n$ whose denominator is divisible by the same power of 2 for each $ n$ and let $ {a_1},{a_2}, \cdots $ be any sequence of rational numbers such that for $ {a_n} = g(n)({a_1}{a_{n - 1}} + {a_2}{a_{n - 2}} + \cdots + {a_{n - 1}}{a_1})$. In this paper we determine the exact power of 2 dividing the denominator of $ {a_n}$ for each $ n$ and prove congruences $ \pmod 4$ and $ \pmod 8$.


References [Enhancements On Off] (What's this?)

  • [1] L. Carlitz, A property of the Bernoulli numbers, Amer. Math. Monthly 67 (1960), 1011-1012. MR 1531006
  • [2] L. E. Dickson, History of the theory of numbers. Vol. 1, Publication No. 256, Carnegie Institution of Washington, Washington, D.C., 1919.
  • [3] F. T. Howard, A combinatorial problem and congruences for the Rayleigh function, Proc. Amer. Math. Soc. 26 (1970), 574-578. MR 42 #1756. MR 0266853 (42:1756)
  • [4] -, A property of the Rayleigh function, Proc. Amer. Math. Soc. 24 (1970), 719-723. MR 40 #7495. MR 0254286 (40:7495)
  • [5] N. Kishore, The Rayleigh function, Proc. Amer. Math. Soc. 14 (1963), 527-533. MR 27 #1633. MR 0151649 (27:1633)
  • [6] C. L. Liu, Introduction to combinatorial mathematics, McGraw-Hill, New York, 1968. MR 38 #3154. MR 0234840 (38:3154)
  • [7] N. E. Norlund, Vorlesungen über Differenzrechnung, Springer-Verlag, Berlin, 1924.


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1973-0309849-0
Keywords: Nonlinear difference equation, recurrence formula, rational function, congruence, Bernoulli number, Rayleigh function
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society